Alert archive / Colorado / Tornado Warnings in 2024
Tornado Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 20, 2024, 10:11 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2024, 10:11 PM MDT (04:11 UTC)
- Expired
- May 20, 2024, 10:29 PM MDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 10:25 PM MDT | TORNADO | 5 S Laird, CO | Report of a possible tornado near the CO/KS/NE border viewed in lightning flashes an estimated 7-8 miles northwest from Co Rd Z and Co Rd 5 in Cheyenne county KS. |
| May 20, 10:31 PM MDT | TSTM WND GST 59 | 5 Ne Vernon, CO | Weatherlink site Osmus Farm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 4:07 PM MDT | Tornado Watch | SPC | 7 hr |
| May 20, 8:01 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
655
WFUS53 KGLD 210411
TORGLD
COC125-KSC023-NEC057-210445-
/O.NEW.KGLD.TO.W.0014.240521T0411Z-240521T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1011 PM MDT Mon May 20 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
East central Yuma County in northeastern Colorado...
Northwestern Cheyenne County in northwestern Kansas...
Southwestern Dundy County in southwestern Nebraska...
* Until 1045 PM MDT/1145 PM CDT/.
* At 1011 PM MDT/1111 PM CDT/, a severe thunderstorm capable of
producing a tornado was located 5 miles south of Wray, moving east
at 30 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wray around 1015 PM MDT.
Other locations in the path of this tornadic thunderstorm include
Haigler.
This includes Highway 385 between mile markers 235 and 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3995 10228 4006 10229 4014 10193 3998 10193
TIME...MOT...LOC 0411Z 260DEG 28KT 4000 10223
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
JRM2 follow-up statements
069
WWUS53 KGLD 210420
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1020 PM MDT Mon May 20 2024
COC125-KSC023-NEC057-210445-
/O.CON.KGLD.TO.W.0014.000000T0000Z-240521T0445Z/
Yuma CO-Cheyenne KS-Dundy NE-
1020 PM MDT Mon May 20 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT/1145 PM CDT/
FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHWESTERN
CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA...
At 1020 PM MDT/1120 PM CDT/, a severe thunderstorm capable of
producing a tornado was located 7 miles southeast of Wray, moving
east at 35 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Haigler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3996 10219 4007 10222 4014 10193 3998 10193
TIME...MOT...LOC 0420Z 258DEG 28KT 3999 10215
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
JRM172 WWUS53 KGLD 210429 SVSGLD Severe Weather Statement National Weather Service Goodland KS 1029 PM MDT Mon May 20 2024 COC125-KSC023-NEC057-210439- /O.CAN.KGLD.TO.W.0014.000000T0000Z-240521T0445Z/ Yuma CO-Cheyenne KS-Dundy NE- 1029 PM MDT Mon May 20 2024 ...THE TORNADO WARNING FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, small hail and gusty winds are still possible with this thunderstorm. A Tornado Watch remains in effect until 200 AM MDT/300 AM CDT/ for northeastern Colorado...northwestern Kansas...and southwestern Nebraska. && LAT...LON 3996 10219 4007 10222 4014 10193 3998 10193 TIME...MOT...LOC 0427Z 260DEG 28KT 3976 10377 $$ JRM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 20, 6:26 PM MDT, 3 hours 45 minutes earlier. Its key messages:
- A Tornado Watch is in effect until 11 PM MDT this evening for Yuma County in Colorado, Dundy County in Nebraska and Cheyenne County in Kansas. East of the watch area, along the Kansas and Nebraska border, severe thunderstorms capable of producing very large hail, damaging winds and torrential rainfall are possible late this evening into tonight.
- A Flood Watch remains in effect until sunrise Tuesday morning for Dundy, Hitchcock and Red Willow counties in southwest Nebraska (where 1 to 3 inches of rain fell over the weekend).
- Potential for patchy frost in northeast Colorado early Wednesday morning. Very low confidence.
Area forecast discussion, May 20, 6:26 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 626 PM MDT Mon May 20 2024 .KEY MESSAGES... - A Tornado Watch is in effect until 11 PM MDT this evening for Yuma County in Colorado, Dundy County in Nebraska and Cheyenne County in Kansas. East of the watch area, along the Kansas and Nebraska border, severe thunderstorms capable of producing very large hail, damaging winds and torrential rainfall are possible late this evening into tonight. - A Flood Watch remains in effect until sunrise Tuesday morning for Dundy, Hitchcock and Red Willow counties in southwest Nebraska (where 1 to 3 inches of rain fell over the weekend). - Potential for patchy frost in northeast Colorado early Wednesday morning. Very low confidence. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 250 PM MDT Mon May 20 2024 Across the region this afternoon, with a low/front sitting over west central Kansas, skies are mixed with sunny conditions west, and partly sunny east due to a persistent veil of low cloud associated with the vicinity of the low/front. Winds have shifted easterly from the mornings northerly fetch, and temperatures as of 200 PM MDT are ranging mainly in the 70s with some 60s due to extensive clouds. Looking aloft, the latest RAP40 500mb analysis is showing broad SW flow over the region, with a elongated trough pushing through the north central Rockies. It will be this trough, via current guidance, that swings off the Rockies and east-northeast into the north central Plains this evening. This will be followed by a weaker system on Tuesday with a more easterly track along the northern fringe of the cwa. For the short term period, the latest wx concerns continue to focus on the threat for severe wx this afternoon/evening, flooding chances later tonight into Tuesday morning. There are also chances Tuesday/Tuesday night for another round of rain/thunder. Currently, with a frontal boundary extending west from the central Kansas area into central Colorado, this will be the focus for storm initiation as the upper trough moves off the Rockies. Current CAMs(HRRR, RAP and NamNest) show development around 00z Tuesday, moving east through northeast Colorado, before shifting into SW Nebraska this evening. Some differences as to the placement/movement of the convection as it moves out of Colorado, but the overall trend does impact SW Nebraska at the minimum. Threats do diminish as your push southward through the cwa. Best chances look to occur along and north of highway 36. SPC does continue to carry an Enhanced Risk for Nebraska, tapering to a Slight Risk for severe for areas south of this to Interstate 70, then Marginal concerns thereafter. Model soundings show decent instability from 00z-06z Tuesday across the Enhanced Risk area as SBCape/MUCape all reach into the 2000- 3000j/kg range. Hodographs do support tornado potential, but large hail up to baseballs and winds up to 70-80 mph are possible, especially north of the Interstate. Things do taper sharply the further south you go away from the shortwave vicinity. Other concerns through tonight will be the threat for flooding due to heavy rainfall as the storms pass. We do have the Enhanced Risk area under a Marginal for excessive rainfall. This will all depend on storm speed through the area tonight. PW values do approach the 1- 1.3 inch range this evening as east-southeast flow persists. Have continued the Flood Watch with the addition of Dundy county through 12z Tuesday. Another round of rain is expected on Tuesday/Tuesday evening, with the passage of another shortwave. Surface low south of the cwa will help funnel moisture into the area, with the focus along and north of the Interstate. Currently instability is low so not expecting severe storms at this time, but another round rain could impact already prone areas. Another Flood Watch could be needed but will be highly dependent on what is received tonight in certain areas. The final issue in the short term will be the threat for patchy frost Tuesday night. Guidance continues to show cloud cover meandering over the expected impacted areas in Colorado. With the uncertainty, have left out mention as temps into the upper 30s at worst. For temps, with a cold front moving through the region on Tuesday, a wide range in daytime highs is expected with mid 60s to mid 70s forecasted. Warmest locales will be along/south of Highway 40. Overnight lows tonight expected to range widely with mid 40s to lower 50s west, into the mid 50 through 60F east. A bit colder Tuesday night, especially west of Highway 27, with a range from the upper 30s west into the upper 40s east. The lows for tonight are highly dependent on cloud cover from remnant storms through tonight. Tuesday night, cloud cover will impact temps, especially for northeast Colorado. Current guidance keeps frost chances low at this time, but could encompass much of Kit Carson, Cheyenne and Yuma counties if cloud cover clears out. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 156 PM MDT Mon May 20 2024 From the latest GFS/ECMWF, west-southwest aloft at 500mb will persist during the long term period, supplemented by the passage of a few weak shortwaves through Friday with both models carrying a few stronger system over the region for the upcoming weekend. The timing of each system looks to occur during the evening hours at this time, but can't rule out some late afternoon development, especially this weekend. At the surface, inverted trough Wednesday evening will give way to a stronger lee-side trough Thursday. while the placement west of this system during the day will give the region decent above normal warmth, this will sink south and east of the CWA Thursday night into Friday. A low on the south side of the trough on Friday remains over the OK Panhandle region for Saturday, followed by another lee-side trough for the end of the upcoming weekend. Looking for low chances(30-40%) for rw/trw in the Wed-Fri timeframe, but it will be the weekend/early next week systems which will give a better potential for areal coverage of qpf. Of course these will be highly dependent on storm track timing through the CWA. With all the rain expected before the midweek timeframe, additional qpf could put more locales into flood prone status and will have to be monitored. For temps, daytime highs on Wednesday will range in the lower to mid 70s. Warmest day in the extended will occur on Thursday with lower to mid 80s expected. Thereafter, Friday will have another cooler day with mainly 70s, increasing to a range from the upper 70s to mid 80s by next Monday. Overnight lows will mainly range from the mid 40s west into the lower and mid 50s east. Warmest locales will be along/east of Highway 83. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 600 PM MDT Mon May 20 2024 GLD: Expect conditions to deteriorate in assoc/w the development of low ceilings this evening and overnight.. with IFR-LIFR conditions possible after midnight (~06Z). While convection cannot be ruled out late this evening (mainly ~03-07Z).. guidance continues to suggest that activity will remain ~30-50 miles north of the GLD terminal. Ceilings are anticipated to gradually lift/improve to VFR late Tue morning and early Tue afternoon. 15-25 knot ESE winds are anticipated to become variable late this evening and overnight.. as a developing lee cyclone progresses eastward from CO into western KS. Winds will abruptly shift to the NNW-NW and strengthen to 20-30 knots an hour or two on either side of sunrise Tue morning.. as the aforementioned cyclone progresses eastward into central KS-NE. MCK: Expect conditions to deteriorate in assoc/w thunderstorms (this evening) and the development of low ceilings (overnight). Guidance suggests that the MCK terminal may be directly impacted by severe thunderstorms capable of producing very large hail and damaging winds in the 03-07Z time frame. Ceilings are anticipated to gradually lift/improve to VFR by early afternoon, though.. episodic showers and storms are possible throughout the day on Tuesday. 10-15 knot E to ESE winds may become variable late this evening and overnight.. as a developing lee cyclone progresses eastward from CO into western KS. Winds will shift to the NNW-NW and increase to 15-25 knots a few hours after sunrise (by ~15Z).. as the aforementioned cyclone progresses eastward into central KS-NE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JN LONG TERM...JN AVIATION...Vincent
Hazardous weather outlook, May 20, 8:09 PM MDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 809 PM MDT Mon May 20 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 809 PM MDT Mon May 20 2024 /909 PM CDT Mon May 20 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Tornado Watch is in effect until 2 AM MDT (3 AM CDT) Tuesday morning for locations along and north of Highway 36. A Flood Watch remains in effect until sunrise Tuesday morning for Dundy, Hitchcock and Red Willow counties in southwest Nebraska. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Patchy frost is possible in northeast Colorado early Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
In the hours before
Local storm report, May 20, 9:37 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
937 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM Hail 4 N Eckley 40.16N 102.47W
05/20/2024 E1.50 Inch Yuma CO Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
JTLLocal storm report, May 20, 9:40 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
940 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Tstm Wnd Dmg 5 S Yuma 40.05N 102.72W
05/20/2024 Yuma CO Storm Chaser
Several power poles snapped near the
intersection of CR 33 and Hwy 59.
&&
JTLLocal storm report, May 20, 9:54 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
954 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM Hail 4 N Eckley 40.16N 102.47W
05/20/2024 M2.50 Inch Yuma CO Public
Report from mPING: Tennis Ball (2.50 in.).
&&
JTLLocal storm report, May 20, 10:02 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1002 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM Hail 6 NE Heartstrong 40.00N 102.49W
05/20/2024 E0.88 Inch Yuma CO Trained Spotter
&&
JTLLocal storm report, May 20, 10:03 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1003 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Tstm Wnd Gst 6 NE Heartstrong 40.00N 102.49W
05/20/2024 M75 MPH Yuma CO Trained Spotter
occurred with nickel size hail.
&&
JTLLocal storm report, May 20, 10:07 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1007 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM Tstm Wnd Gst 3 NNW Vernon 39.98N 102.30W
05/20/2024 M60 MPH Yuma CO Mesonet
Weatherlink site Welp Farms.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:57 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 63 min |
| May 20, 8:27 PM MDT | Tornado Warning | GLD | Yuma | 33 min |
| May 20, 8:59 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| May 20, 9:20 PM MDT | Flash Flood Warning | GLD | Yuma | 4 hr |
| May 20, 9:41 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
| May 20, 10:00 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 60 min |
| May 20, 10:27 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 33 min |
| May 20, 10:43 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| May 20, 10:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 46 min |
| May 21, 12:52 AM MDT | Areal Flood Warning | GLD | Yuma | 6 hr |
| May 20, 11:27 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 33 min |
| May 20, 11:33 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 42 min |
| May 20, 11:59 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| May 20, 10:44 PM MDT | Flash Flood Warning | GLD | Dundy | 2 hr |
| May 20, 11:58 PM MDT | Flash Flood Warning | GLD | Hitchcock | 75 min |
| May 21, 12:09 AM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock, Red Willow | 66 min |
| May 21, 12:58 AM MDT | Areal Flood Warning | GLD | Dundy | 6 hr |
| May 21, 1:13 AM MDT | Areal Flood Warning | GLD | Hitchcock | 6 hr |
| May 21, 1:20 AM MDT | Special Weather Statement | GLD | Red Willow | 25 min |
Nearby
Tornado Warnings in Colorado, 2024Tornado Warnings in Kansas, 2024Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.